NewsNational News

Actions

Schools across the country stocking Narcan to stop student overdoses

frame_0 (8).jpg
Posted at 11:50 AM, Sep 09, 2022
and last updated 2022-09-09 13:50:05-04

BOULDER, Colo. — It's a question that's started a debate in communities across the country: should schools keep overdose-reversing spray Narcan in classrooms or on campus?

As opioid overdoses continue to rise, especially among teens, more and more schools are saying yes.

After multiple students overdosed in the Boulder Valley School District in Boulder, Colorado, the community and the district worked together to get Narcan stocked in schools to help save the next student who overdoses from dying.

“The opioid crisis that's happening across the United States is scary, and people are dying, and families are affected. It's a really big deal,” said Jennifer Kerker, a registered nurse and school nurse consultant at Monarch High School in Boulder.

A study from UCLA found that the rate of overdose deaths among U.S. teenagers nearly doubled in 2020, then went up again in the first half of 2021.

That's why Kerker says schools need to be ready to help.

“The only problem with Narcan is not having it when you need it,” said Kerker. “Students want to protect themselves. They want to protect their friends, and parents want to help keep their students safe. Narcan is one way we can do that.”

In the short time since her school had Narcan, Kerker had to use it on a student that was unresponsive.

“Having this medication and knowing we had it in the bag was actually really reassuring. We didn't hesitate. I gave it, and I was glad I had it on hand.”

More than half of states now allow school systems to stock Narcan in schools, and seven states require it for either high schools or colleges. Those states include Oregon, Arizona, Tennessee, Maryland, Rhode Island, Washington, and Connecticut.

However, many say having the option to have Narcan isn't enough because even in states where Narcan is allowed, many schools still don't stock it.

In 2022, students have overdosed and died in schools in Colorado, Connecticut, Nevada and New Jersey.

Despite the grim reality, there is hope, too. A school in Kansas City that carried Narcan was able to save a student's life.

In Boulder, Colorado, Dad Ryan Christoff saw Narcan bring his own teenage daughter back to life.

“Her lips were blue. Her face was kind of a pale green,” recalled Christoff. “I was, you know, shaking her, trying to wake her up, you know, just yelling her name.”

Christoff didn't know Sofia was using drugs, but police used Narcan just in case. It worked.

“I don't look at it like that was the day she overdosed,” said Christoff. “I look at it like that was the day that my daughter was brought back to life."

Christoff is so grateful for his daughter’s second chance and for the fact that Sofia's school is one that now carries Narcan. Christoff is now a community advocate dedicated to getting rid of the stigma around using Narcan and is educating parents and nearby schools.

“We need to face that head-on, with our eyes open and realize, 'OK, people are using drugs and they're dying. Let's start with harm reduction. How can we keep them from dying?'"

The good news, Christoff said, is that help is free. The company that makes Narcan will send any school two boxes of doses at no cost.

Christoff just hopes schools see the value in a simple tool that can have a deep impact on our students.

“I'm positive that by the schools having it, they are going to save a lot of lives,” said Christoff.

Christoff said he is proud of his community for embracing the mission to help save student lives. The school district worked with Boulder County Public Health on this project and involved the entire community.

“Boulder County Public Health works closely with our school districts to reduce overdoses, including training on accessing and administering Naloxone,” said Lexi Nolen, interim executive director. “Taking even one pill can be a fatal mistake if it contains even a small amount of fentanyl, and there is no way to be sure of the pill’s content.”

BCPH recommends following these steps to help prevent overdoses:

  • Assume that any pills purchased from a non-pharmacy source may contain a lethal dose of fentanyl and follow all precautions to prevent and respond to an overdose.
  • Ensure that you, and those you are with, carry Naloxone and know how to administer it. Naloxone can reverse the effects of opioid overdoses. Fentanyl is stronger and may require additional doses of Naloxone.
  • Always call 911 if you suspect someone has overdosed. Colorado has the Good Samaritan Law, and you will not be charged with drug possession in amounts for personal consumption if you call 911 and remain present until help arrives.
  • Don’t use alone. If you can’t be with someone else, plan to have someone check in on you so that they can come help you if needed. If you are with someone else who is also going to use, have someone else check in with both of you.
  • Start with a small dose every time you have something new. You can always add more, but you cannot subtract.
  • Test your drugs using fentanyl strips. However, if it does not alert to fentanyl, it does not mean it is not there. The fentanyl may still be in another untested part of the pill or another unknown synthetic.

Resources:

• Overdose prevention: boco.org/overdose-prevention [boco.org]

• How to dispose of drugs: boco.org/TheWorksProgram [boco.org]

• Talk to a harm reduction specialist: Georgia Babatsikos, 303-441-1100